Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Charleston, SC

June 23, 2004Chatham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2004, 6:59 PM EDT for Chatham County, Georgia; Jasper County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 6:59 PM EDT (22:59 UTC)
Expired
Jun 23, 2004, 7:30 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Chatham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS52 KCHS 232259
SVRCHS
GAC051-SCC053-232330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 730 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 4 MILES SOUTHWEST OF SAVANNAH...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  SAVANNAH...
  HARDEEVILLE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3204 8120 3200 8113 3210 8098 3221 8112

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED JUN 23 2004

.PUBLIC...
AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH
SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC
COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD
STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH
UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL
STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS
TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU.

ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE
GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO
ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL
OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND
NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE
FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC
INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES
SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION
BETWEEN FRI NIGHT AND MON MORNING.

MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER
THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER
LONG RANGE FORECAST.

&&

.MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND
SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET
AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A
BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF
WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N.
WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT
BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR
FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO
BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE
AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE
WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW
CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN
THE EXTENDED PORTION OF THE FCST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

30/18
Hazardous weather outlook, Jun 23, 5:00 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUN 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY
SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60
MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE
ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 23, 5:33 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT WED JUN 23 2004

GAZ114-137-232230-
LONG-TATTNALL-
INCLUDING THE CITIES OF...LUDOWICI AND REIDSVILLE
533 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL AND LONG COUNTIES
THROUGH 630 PM...

A BAND OF THUNDERSTORMS WILL MOVE ACROSS TATTNALL AND LONG COUNTIES
THROUGH 630 PM. PERSONS IN THESE COUNTIES SHOULD PREPARE FOR FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AS HIGH AS 35 MPH AND
POSSIBLY SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAIN OF ONE HALF TO
ONE INCH PER HOUR CAN BE EXPECTED. ONCE THE STORMS MOVE
THROUGH...WIDESPREAD LIGHT TO MODERATE RAIN WILL LAST FOR AN HOUR OR
TWO.

AUSTIN
Special weather statement, Jun 23, 6:42 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT WED JUN 23 2004

GAZ116-118-232330-
INLAND BRYAN-INLAND CHATHAM-
INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH
642 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES
THROUGH 730 PM...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
AS HIGH AS 40 MPH WILL MOVE AFFECT BRYAN AND CHATHAM COUNTIES.
LOCALLY HEAVY RAINFALL THREE QUARTERS OF AN INCH AND AN INCH AND A
HALF ARE LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY
WILL MAKE DRIVING HAZARDOUS IN HEAVY RAIN.

AUSTIN
Special weather statement, Jun 23, 6:46 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT WED JUN 23 2004

GAZ116-118-119-232330-
COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM-
INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH
646 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES
THROUGH 730 PM...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
AS HIGH AS 40 MPH WILL AFFECT BRYAN AND CHATHAM COUNTIES. LOCALLY
HEAVY RAINFALL THREE QUARTERS OF AN INCH TO AN INCH AND A HALF ARE
LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY WILL MAKE
DRIVING HAZARDOUS IN HEAVY RAIN.

AUSTIN
Local storm report, Jun 23, 6:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     PEMBROKE                32.14N 81.62W
06/23/2004                   BRYAN              GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN SEVERAL PLACES ALONG HIGHWAY
            280 WEST BOUND.

&&

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:50 PM EDTSevere Thunderstorm WarningCHSBryan, Effingham25 min
Jun 23, 6:58 PM EDTSevere Thunderstorm WarningCHSBulloch, Screven32 min
Jun 23, 7:29 PM EDTSevere Thunderstorm WarningCHSEffingham46 min
Jun 23, 7:24 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Jun 23, 7:44 PM EDTSevere Thunderstorm WarningCHSAllendale31 min
Jun 23, 7:51 PM EDTSpecial Marine WarningCHS84 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.